For those who have been on Wellbutrin/Buproprion... can you rate your experience in the following areas and what dosage level you are on ? (1) motivation(feeling of getting things accomplished) (2) weight management - weight loss or weight gain (3) sex drive - increase or decrease ??
30 Jan 2013
Hi lowT-nice to meet you.
I switched to Viibryd from Wellbutrin/Buproprion after approximately 8 yrs. I felt like it was losing efficacy and my MD agreed.
With regard to your specific questions:
1) My productivity/motivation was initially improved. This is one of the main reasons I switched to another med-I began to feel low and unmotivated.
2) No weight gain or loss to speak of. Wellbutrin generally does not cause significant weight fluctuation, and is often the drug of choice because other anti-depressants are known for weight gain.
3) Sex drive was SIGNIFICANTLY reduced on Wellbutrin. I'm delighted that it has returned on Viibryd.
I'm sure you'll receive additional replies with varying experiences. Hope it's helpful.
This recent announcement may also be of interest to you:
4N Substances aka Frenchie
31 Jan 2013
I am on the maximum dose of bupropion, 450mgs daily. It helps with motivation and concentration. I have neither lost weight nor gained weight because of bupropion. I originally started the bupropion in hopes of it counteracting the lack of libido due to the other antidepressant I take. Didn't help.
2 Feb 2013
I've been on various antidepressants for the past 20 years. First switched between several SSRI meds, which always made me want to sleep all the time & eat everything in sight... plus ZERO sex drive. This led to weight gain among other problems, so my doc gradually added in Wellbutrin with my Zoloft. Eventually, taking me all the way off the Zoloft. The transition period was uncomfortable - shaky, nervous, trouble eating & sleeping - BUT this was over within a week or so. My doc gave me .5mg Xanax to take as needed up to 3 times a day, which took the edge off those initial symptoms, but really didn't need them for more than as couple weeks.
Now, to answer your questions:
1. I'm far more alert & better able to focus now, so I'd say it definitely positively affected my productivity. On SSRIs I seriously was ALWAYS sleepy.
2. DEFINITELY helped me lose weight! I had much more energy to exercise & had to remind myself to eat - especially at first. I lost about 40 lbs in the couple months after being on Wellbutrin alone.
3. While I can't say it INCREASED my sex drive, it DID take it back to NORMAL. The SSRIs totally KILLED it - I NEVER wanted sex. Now, I just feel a NORMAL, appropriate desire for sex.
I hope this helped in some way.
Btw - my dosage is currently 150mg in AM & 150mg in PM. I've been maintained on this dosage for about 14 years now.
5 Feb 2013
I started the generic form of welbutrin about 3 months ago and so far I have stayed stable at weight and the libido has elevated where it was nothing before :) so I can say that I am really happy with welbutrin the only thing that has been a pblm has been lack of sleep but thats still better then sleeping all the time as I had been on my other antidepressant.
16 Jul 2013
I have been on Wellbutrin for more than a decade. In my experience, it helps with the "can't get out of bed" kind of depression, but may not be good for the "high anxiety, irritable" kind of depression. It seems to increase anxiety a little, which keeps me active and motivated to accomplish things. I've lost weight only in the beginning weeks. Once you get used to it, your weight stabilizes, and you have to watch your diet once again. No effect on sex drive, but it can exacerbate relationship problems if you have anger management problems (like me). "Wellbutrin rage" may not be a documented side effect, but I really have to watch for it.
13 Mar 2014
I have been on Welbutrin since I was 15 on and off, depending on insurance and pregnancy. (Now am 28). I have nothing but positive things to say about it. I have always been able to maintain or lose weight on it. If I wanted to maintain, I would eat normal and snack lightly. To lose weight, watch what I eat and try not to snack. I have always been more motivated while on it and I have no problem at all with my sex drive :)
23 Jul 2014
Was on 450-600 mg for about three months. Doctor put me on it for a "zip" to start my day. It completely sedated me. Left me a lump on the couch not wanting to do anything at all. Sex drive completely diminished. Made me not want to eat (that has never happened before with anything!) Kept me awake all nite in bed tossing and turning.
Towards the end if my first month I started to eat again started to sleep again at night. It still didn't get me energy to want to leave the couch or move (usually I am a person that constantly needs to be moving and doing something) and never did get my sex drive back.
Very disheartening. Thought I would be like the norm and get some energy lighten my mood and enhance my sex drive. All opposite for me.
I tapered off on my own and quit for about two months. I started buproprion again an hour ago hoping it will work this time? Starting to feel depressed and grasping out of desparation.
3 Feb 2015
When I first started on Wellbutrin, I was already taking Lexapro but it stopped helping after a period of time and it caused me to gain a tremendous amount of weight so instead of upping my dosage, my Obgyn added Wellbutrin and told me the Wellbutrin would even out the weight gain from the Lexapro. I felt amazing after only a week of adding the Wellbutrin and it was at the lowest dosage of 150 mg but unfortunately my appetite stayed high and I was continuing to gain weight so I weened of the Lexapro and just stayed on the low dosage of Wellbutrin. After only a month though, I had to get the Wellbutrin raised to the second highest dosage which is 300 mg and it took about another month before I started to feel really good again. I have way more motivation now then I had when I was diagnosed with PPD and PTSD over 2 years ago. I even got motivated enough to finish college finally and it's going great! My sex drive has never really been an issue with anti depressants.
I still love having sex with my husband and I've had neither an increase or decrease in sex drive. As far as weight management goes, the Wellbutrin does decrease my appetite but it's not consistent; one day I'll be super hungry all day and then the next few days, I will feel slightly nauseous and have no desire to eat all day. Sometimes just looking at food will make my stomach turn on the days that I can't eat. I also want to add a question to this post however; does anyone else experience difficulty falling asleep even if you feel tired? My sleep patterns are insane on Wellbutrin. For days on end I can't fall asleep till 4 or 5 am and then I'm up and wide awake by 9 or 10 am but after several nights of that, then I'll have one night where I'm asleep by 10 pm and I don't wake up till 10 am the next day and then of course it starts back over. Does anyone else experience this somewhat vicious cycle?
7 days ago
I'm on 300mg xl and it has actually been a life-changer. It's the only AD that I've found works for me.
1) It absolutely gives me energy and motivation, I can actually get out of bed in the morning--and don't dread it.
2) neutral. I haven't gained or lost any weight, or noticed any changes in my eating habits, even in the beginning.
3) It has decreased my sex drive (I'm female) not in a sense that I enjoy sex less (I still enjoy it in the moment) it's just that it's not as much of a priority for me.
- Wellbutrin Information for Consumers
- Wellbutrin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Wellbutrin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
In the past wellbutrin made me edgy and nervous, but I am on Clonopin (clonazapam) which may help that side effect. Celexa is making me gain weight ...
1 answer • 4 Jan 2013
I started the generic last month and felt very defensive and began eating a lot. My sex drive began to diminish even more than it had already and I ...
1 answer • 12 Nov 2013
I was given welbutrin for depression two 150 tablets a day. The first few days were good I had lots of energy and less apitite. Then I became so ...
1 answer • 12 Apr 2015